Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 10, NWS Omaha, NE

April 21, 2019Boone County, Platte County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 21, 2019, 9:33 PM CDT for Boone County, Platte County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2019, 9:33 PM CDT (02:33 UTC)
Expired
Apr 21, 2019, 10:15 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, NE, Platte County, NE

The radar

The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:32 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 21, 6:32 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
632 PM CDT Sun Apr 21 2019

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 308 PM CDT Sun Apr 21 2019

Pleasant conditions continued across the forecast area today,
despite some lingering cloud cover. At the surface, a cold front lay
draped across the state from south-central through northeast
Nebraska.  A surface low gradually drifted east along the KS/NE
border through the afternoon. Temperatures north of the front, in
northeast NE, topped out in the low to mid 70s, while locations
further southeast of the boundary managed to reach the low to mid
80s. By 2pm, dewpoints had only risen to the low to mid 50s.
Aloft, an upper ridge that had remained over the area through the
morning was gradually being broken down by an approaching
shortwave.

Afternoon radar returns indicated high-based showers trying to
develop, generally in cooler air to the north of the front,
although it appears that precipitation struggled to reach the
ground. A fairly strong cap remained in place over much of the
region, keeping stronger development at bay through the majority
of the day. However, the approaching surface low coupled with
daytime heating may be able to produce convection along the front
capable of breaking through the inversion this evening. General
model consensus continues to hint at storms firing to the
southwest of Columbus around 00Z and tracking northeast. MLCAPE
will be modest, around 500 to 1000 J/Kg this evening. Low level
and mid level lapse rates will be around 7-8 C/km shortly after
00Z, and 0-6 km shear is expected to be around 30 kts. This
combination could produce a few severe storms capable of large
hail and strong winds. But, with strongest convection not expected
until the early evening, the severe threat should be fairly
short- lived with the loss of daytime heating.

Additional scattered sub-severe convection will move across parts of
the forecast area tonight, as the surface low tracks northeast along
the cold front. The majority of the precip should exit the forecast
area by early Monday afternoon, however a few scattered showers
could linger.  Gusty north winds will wrap around behind the
departing disturbance, keeping high temperatures limited to the 50s
and 60s. Tuesday will be a bit warmer, with temperatures rising into
the mid 60s.  High pressure will remain over the region, allowing
dry conditions to prevail through Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 308 PM CDT Sun Apr 21 2019

An upper low will track across the southern half of the country
Wednesday through Thursday, keeping us on the edge of northwesterly
zonal flow aloft. A weak disturbance moving through the northern
flow could bring a spotty chance for precip to the region Thursday.
Otherwise, dry weather will continue through much of the week, as
temperatures rise back into the low 70s by Wednesday.  The next
decent chance for precip isn't expected until Friday and Saturday as
slightly warmer air advects into the region ahead of a midlevel
trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun Apr 21 2019

A cold front will push through the TAF sites overnight at KOFK and
Monday morning for KOMA and KLNK. This evening, scattered
thunderstorms are possible and will continue to develop into more
widespread showers through the overnight hours. With the frontal
passage, winds will switch to the northwest and gust toward 25kts
through the day Monday. In addition, MVFR to possibly IFR cigs are
possible behind the front.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Apr 21, 7:40 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
740 PM CDT Sun Apr 21 2019

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-221445-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
740 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is a chance for thunderstorms this evening and overnight. A
few severe storms are possible through 1 am. Large hail and
damaging winds will be the main hazards. A few sub-severe storms
could linger into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The next chance for storms looks to be Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ079-090-NEZ067-068-091-093-221445-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
740 PM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Monday

There is a chance for thunderstorms this evening and overnight. A
few severe storms are possible through 1 am. Large hail and
damaging winds will be the main hazards. A few sub-severe
thunderstorms could linger into Monday morning.

Minor flooding is occurring along the Missouri River from around
Plattsmouth downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The next chance for storms looks to be Friday into Saturday.

Minor flooding will continue much of the week along the Missouri
River from around Plattsmouth downstream to past Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 10:05 PM CDTSevere Thunderstorm WarningOAXPlatte40 min
Apr 21, 10:56 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Platte, Stanton34 min
Apr 21, 10:59 PM CDTSpecial Weather StatementOAXColfax, Platte46 min
Apr 21, 11:04 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward26 min
Apr 21, 11:46 PM CDTSpecial Weather StatementOAXCuming29 min
Apr 22, 12:19 AM CDTSpecial Weather StatementOAXCuming26 min
Apr 22, 12:57 AM CDTSpecial Weather StatementOAXCedar, Thurston, Wayne33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.